I am 47 and had a heart attack two years ago...I have been monitored by my GP and cardiologist ever since on a 6 month basis...Two days ago I had a physical and blood work done ...My doctor called me back today because my potassium level was high ...He didn't say how high ...But he redid my labs so we'll see.
What I want to know is what does that mean to a person with heart disaese (disease)?
Well, high or low potassium has an effect on anyone. Potassium is used to maintain a balance between chemical and electrical reactions in the body, potassium being an electrolyte. Excess Potassium is removed from the body by the Kidneys and so this would be a starting point. The Hormone aldosterone controls the rate at which the kidneys remove potassium,water and sodium from the blood and this hormone is a steriod type produced in the adrenal gland. Some medications as a side effect act as a aldosterone inhibitor.
The technical term for high potassium is hyperkalemia and there can be a few symptoms. These include nausea, slow/weak pulse or abnormal heart rhythms.
If the condition becomes severe, then it can become a serious problem including
complete heart block. If your levels were dangerous, you would be on medication to lower your potassium so don't get anxious. Medication can be provided to give other means for the potassium to be removed from your blood, making it a normal level.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.